Drug-induced lupus erythematosus (DILE or DIL) is a side-effect of long-term use of certain medications. Specific criteria for diagnosing drug-induced lupus have not been formally established. However, some symptoms overlap with those of SLE. These include:
- Muscle and joint pain and swelling
- Flu-like symptoms of fatigue and fever
- Serositis (inflammation around the lungs or heart that causes pain or discomfort)
- Certain laboratory test abnormalities.
Once the suspected medication is stopped, symptoms should decline within days. Usually symptoms disappear within one or two weeks. Drug-induced lupus can be diagnosed with certainty only by resolution of symptoms and their failure to recur after stopping the medication.
What Medicines Cause Drug-Induced Lupus?
Lupus-inducing drugs are typically those used to treat chronic diseases. No obvious common denominator links the drugs that are likely to cause lupus. The list includes medicines used to treat:
- Heart disease
- Thyroid disease
- Neuropsychiatric disorders
- Certain anti-inflammatory agents and antibiotics.
At least 38 drugs currently in use can cause DILE. However, most cases have been associated with these three:
- procainamide (Pronestyl)
- hydralazine (Apresoline)
- quinidine (Quinaglute).
The risk for developing lupus-like disease from any of the other 35 drugs is low or very low; with some drugs only one or two cases have been reported.
What Is The Likelihood of Developing DILE?
- It usually takes several months or even years of continuous therapy with the medication before symptoms appear.
- For the high-risk drugs such as procainamide and hydralazine, only 5-20 percent of people treated for one to two years at currently used doses will develop drug-induced lupus.
- With most of the other drugs, the risk is less than 1 percent that those taking the medication will develop DILE.